MENU

News

Study: Use of High-Risk Antibiotics Leads to Increase in C. difficile Infections

Patient Safety & Quality Healthcare
By Jay Kumar
September 16, 2019

The increased prevalence of hospital-associated C. difficile infections is thought to be tied to higher hospital-wide use of four classes of antibiotics, according to a new study published this week in Infection Control & Hospital Epidemiology. ICHE is the journal of the Society for Healthcare Epidemiology of America.

For every 100 days of facility-wide antibiotic therapy using one of these high-risk antibiotics, researchers found a 12% increase in hospital-associated C. diff infection. However, further analysis found that only cephalosporins were significantly correlated with hospital-associated C. diff, which can cause life-threatening symptoms including diarrhea and inflammation of the colon, affecting nearly 500,000 patients in the U.S. annually and causing approximately 15,000 deaths per year.